Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 248, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jun 20, 1998, 10:57 PM CDT for Bourbon County, Kansas; Vernon County, Missouri. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 20, 1998, 10:57 PM CDT (03:57 UTC)
- Expired
- Jun 21, 1998, 12:00 AM CDT
- In force
- 63 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Bourbon County, KS, Vernon County, MO
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 9:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2527 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 1023 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 299 m²/s²
- 0-3 km storm-relative helicity
- 547 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 12.4
The text
As transmitted, in the capitals the NWS used until 2016.
376 WUUS1 KSGF 210358 RRA SVRSGF KSC011-MOC217-210500- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1057 PM CDT SAT JUN 20 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BOURBON COUNTY IN SOUTHEASTERN KANSAS VERNON COUNTY IN WEST CENTRAL MISSOURI * UNTIL MIDNIGHT CDT * AT 1057 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 70 MPH AND LARGE HAIL THE SIZE OF NICKELS. THIS STORM WAS LOCATED 17 MILES WEST OF FT SCOTT OR NEAR UNIONTOWN AND WAS MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM(S) WILL BE NEAR... REDFIELD BY 1102 PM MARMATON BY 1107 PM FT SCOTT BY 1120 PM NEVADA BY 114O PM VERY HEAVY RAINFALL ALSO ACCOMPANY THE STORMS. THE HEAVY RAIN MAY CAUSE MINOR FLOODING TO DEVELOP IN URBAN AND OTHER POOR DRAINAGE AREAS. DS/JDG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:25 PM CDT, 7 hours 32 minutes earlier.
Area forecast discussion, Jun 20, 3:25 PM CDT, 7 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 325 PM CDT SAT JUN 20 1998 TONIGHT'S CHALLENGE WILL BE SEVERE WX AND HVY RAINFALL. PERSISTENT MCS OVR ERN CWA HAS CONTINUED TO KEEP GROUND SATURATED IN THAT AREA...WITH OCNL STORMS PULSING ABOVE SVR LIMITS. VSB STLT SHOWING TCU BGNG TO BUILD OVR ERN KS. ALSO STLT INDICATES OUTFLOW BNDRY XTNDS FROM MEM-HRO-SZL-TOP. NOT MUCH TIME FOR MODEL COMPARISON...SO WENT WITH NCEP RECOMMENDATION OF NGM. WOULD XPCT STRMS TO BGN BREAKING THROUGH CAP IN ERN KS SHRTLY ...WHERE BEST CONVERGENCE IS LOCATED...AND BGN AFFECTING WRN CWA AFT 22Z. OVRNGT...THETA-E RIDGE AXIS LIES NW-SE OVER CWA AND WOULD XPCT STRMS TO TRACK OVR THIS AREA. WITH HIGH PW'S...WOULD AGAIN XPCT HEAVY RAIN TO BE A THREAT. HV COORDINATED WITH LSX ON FCST ALREADY. RECOMMENDED A FFA NORTH AND EAST OF A LINE FROM NEVADA-HERMITAGE-WEST PLAINS. CCF SGF BB 070/089 069/089 071 02434 JLN BB 073/091 071/b091 072 02434 GAEDE
In the hours before
Special weather statement, Jun 20, 9:21 PM CDT, 1 hour 36 minutes before
KSZ073-097-101-MOZ055>056-066>069-077>080-088>090-093>094-101> 102-210300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 921 PM CDT SAT JUN 20 1998 ...SEVERE THUNDERSTORM WATCH UNTIL 3AM FOR PORTIONS OF SOUTHEAST KANSAS...SOUTHWEST AND CENTRAL MISSOURI... INCLUDING THE TOWNS OF... PITTSBURG JOPLIN SPRINGFIELD FORT SCOTT NEVADA CAMDENTON NEOSHO LAMAR BOLIVAR A SLOW MOVING COLD FRONT OVER EASTERN KANSAS IS PUSHING INTO VERY UNSTABLE AIR OVER MISSOURI AND KANSAS. STRONG TO SEVERE THUNDERSTORMS WILL BEGIN TO PUSH INTO PORTIONS OF CENTRAL MISSOURI AROUND 10 PM WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN. DUE TO RECENT HEAVY RAIN OVER THE AREA...FLASH FLOODING WILL ALSO BE POSSIBLE. THE SEVERE THUNDERSTORM WATCH EXTENDS FROM EXTREME SOUTHEAST KANSAS TO THE SPRINGFIELD AREA AND INTO THE LAKE OF THE OZARKS. STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES OR WARNINGS. SHUMWAY
Special weather statement, Jun 20, 9:21 PM CDT, 1 hour 36 minutes before
KSZ073-097-101-MOZ055>056-066>069-077>080-088>090-093>094-101> 102-210300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 921 PM CDT SAT JUN 20 1998 ...SEVERE THUNDERSTORM WATCH UNTIL 3AM FOR PORTIONS OF SOUTHEAST KANSAS...SOUTHWEST AND CENTRAL MISSOURI... INCLUDING THE TOWNS OF... PITTSBURG JOPLIN SPRINGFIELD FORT SCOTT NEVADA CAMDENTON NEOSHO LAMAR BOLIVAR A SLOW MOVING COLD FRONT OVER EASTERN KANSAS IS PUSHING INTO VERY UNSTABLE AIR OVER MISSOURI AND KANSAS. STRONG TO SEVERE THUNDERSTORMS WILL BEGIN TO PUSH INTO PORTIONS OF CENTRAL MISSOURI AROUND 10 PM WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN. DUE TO RECENT HEAVY RAIN OVER THE AREA...FLASH FLOODING WILL ALSO BE POSSIBLE. THE SEVERE THUNDERSTORM WATCH EXTENDS FROM EXTREME SOUTHEAST KANSAS TO THE SPRINGFIELD AREA AND INTO THE LAKE OF THE OZARKS. STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES OR WARNINGS. SHUMWAY
Special weather statement, Jun 20, 10:34 PM CDT, 23 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>090-092>094-097> 098-101>102-106-210830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1034 PM CDT SAT JUN 20 1998 SEVERE THUNDERSTORM WATCH F0R... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON DADE DALLAS GREENE JASPER LAWRENCE MCDONALD NEWTON POLK SEVERE THUNDERSTORM WATCH TIL 3 AM AND FLASH FLOOD WATCH FOR TONIGHT FOR THE FOLLOWING COUNTIES... VERNON HICKORY ST CLAIR MORGAN CEDAR CAMDEN BENTON FLASH FLOOD WATCH FOR TONIGHT FOR THE FOLLOWING COUNTIES... MILLER LACLEDE MARIES DENT PULASKI WRIGHT PHELPS TEXAS SHANNON HOWELL OREGON A LARGE COMPLEX OF STORMS OVER CENTRAL MISSOURI CONTINUES TO DUMP TORRENTIAL RAINFALL FROM NORTHERN MORGAN COUNTY TO KANSAS CITY. RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE THROUGH 5 AM. IF YOU LIVE ACROSS SOUTH CENTRAL MISSOURI BE PREPARED TO MOVE TO HIGHER GROUND AND BE VERY VIGILANT TO THE THREAT OF FLASH FLOODING. A VERY UNSTABLE AIR MASS IS OVER THE AREA. THIS UNSTABLE AIR MASS AND A WARM FRONT POSITIONED ACROSS THE AREA WILL BRING THE THREAT OF STRONG AND DAMAGING WINDS AND LARGE HAIL TO AREAS GENERALLY WEST OF A CAMDENTON TO CASSVILLE LINE THROUGH 3 AM. VERY HEAVY RAINFALL ALSO ACCOMPANY THE STORMS. THE HEAVY RAIN MAY CAUSE MINOR FLOODING TO DEVELOP IN URBAN AND OTHER POOR DRAINAGE AREAS AND LOW WATER CROSSINGS. GORDON
Special weather statement, Jun 20, 10:34 PM CDT, 23 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>090-092>094-097> 098-101>102-106-210830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1034 PM CDT SAT JUN 20 1998 SEVERE THUNDERSTORM WATCH F0R... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON DADE DALLAS GREENE JASPER LAWRENCE MCDONALD NEWTON POLK SEVERE THUNDERSTORM WATCH TIL 3 AM AND FLASH FLOOD WATCH FOR TONIGHT FOR THE FOLLOWING COUNTIES... VERNON HICKORY ST CLAIR MORGAN CEDAR CAMDEN BENTON FLASH FLOOD WATCH FOR TONIGHT FOR THE FOLLOWING COUNTIES... MILLER LACLEDE MARIES DENT PULASKI WRIGHT PHELPS TEXAS SHANNON HOWELL OREGON A LARGE COMPLEX OF STORMS OVER CENTRAL MISSOURI CONTINUES TO DUMP TORRENTIAL RAINFALL FROM NORTHERN MORGAN COUNTY TO KANSAS CITY. RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE THROUGH 5 AM. IF YOU LIVE ACROSS SOUTH CENTRAL MISSOURI BE PREPARED TO MOVE TO HIGHER GROUND AND BE VERY VIGILANT TO THE THREAT OF FLASH FLOODING. A VERY UNSTABLE AIR MASS IS OVER THE AREA. THIS UNSTABLE AIR MASS AND A WARM FRONT POSITIONED ACROSS THE AREA WILL BRING THE THREAT OF STRONG AND DAMAGING WINDS AND LARGE HAIL TO AREAS GENERALLY WEST OF A CAMDENTON TO CASSVILLE LINE THROUGH 3 AM. VERY HEAVY RAINFALL ALSO ACCOMPANY THE STORMS. THE HEAVY RAIN MAY CAUSE MINOR FLOODING TO DEVELOP IN URBAN AND OTHER POOR DRAINAGE AREAS AND LOW WATER CROSSINGS. GORDON
Special weather statement, Jun 20, 10:42 PM CDT, 15 minutes before
KSZ073-097-101-MOZ055>056-066>069-077>080-088>090-093>094-101> 102-210445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1042 PM CDT SAT JUN 20 1998 ...TORNADO WATCH NUMBER 629 HAS BEEN REPLACED WITH SEVERE THUNDERSTORM WATCH NUMBER 630 UNTIL 3AM... FOR THE FOLLOWING COUNTIES IN KANSAS AND MISSOURI... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR DADE DALLAS GREENE HICKORY JASPER LAWRENCE MCDONALD MORGAN NEWTON POLK ST. CLAIR VERNON INCLUDING THE TOWNS OF... PITTSBURG JOPLIN SPRINGFIELD FORT SCOTT NEVADA CAMDENTON NEOSHO LAMAR BOLIVAR SHUMWAY
Special weather statement, Jun 20, 10:42 PM CDT, 15 minutes before
KSZ073-097-101-MOZ055>056-066>069-077>080-088>090-093>094-101> 102-210445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1042 PM CDT SAT JUN 20 1998 ...TORNADO WATCH NUMBER 629 HAS BEEN REPLACED WITH SEVERE THUNDERSTORM WATCH NUMBER 630 UNTIL 3AM... FOR THE FOLLOWING COUNTIES IN KANSAS AND MISSOURI... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR DADE DALLAS GREENE HICKORY JASPER LAWRENCE MCDONALD MORGAN NEWTON POLK ST. CLAIR VERNON INCLUDING THE TOWNS OF... PITTSBURG JOPLIN SPRINGFIELD FORT SCOTT NEVADA CAMDENTON NEOSHO LAMAR BOLIVAR SHUMWAY
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 11:07 PM CDT | Flash Flood Warning | SGF | Benton, Morgan | 6 hr |
| Jun 20, 11:07 PM CDT | Flash Flood Warning | SGF | Miller | 6 hr |
| Jun 20, 11:50 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 55 min |
| Jun 21, 12:27 AM CDT | Flash Flood Warning | SGF | Maries, Pulaski | 5 hr |
| Jun 21, 12:27 AM CDT | Flash Flood Warning | SGF | Camden | 5 hr |
| Jun 21, 12:34 AM CDT | Severe Thunderstorm Warning | SGF | Cedar | 36 min |
| Jun 21, 12:43 AM CDT | Severe Thunderstorm Warning | SGF | Polk | 47 min |
| Jun 21, 1:13 AM CDT | Flash Flood Warning | SGF | Dallas, Hickory, Laclede | 4 hr |
| Jun 21, 1:13 AM CDT | Flash Flood Warning | SGF | Phelps | 4 hr |
| Jun 21, 1:13 AM CDT | Flash Flood Warning | SGF | St. Clair | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.